Treatment or what do epileptic ppl and BD’s have in common?
Meds! Funny, eh? Somehow these two are related, not in such a way that when you have the one, you get the other for half price (thankfully not!). But in the way the brain misfires and how the meds address this problem. Doctors/researches don’t really know why these meds work for BD’s, only that they do. They are called ‘mood stabilizers’ (the meds, that is, ok!), cuz that is what they are supposed to do.
Other drugs used in treatment are psychotropic meds. (Don’t you just love that word?!) meaning ‘affecting the mind or mood or other mental processes’. Such as antipsychotics, antidepressants and some other stuff. If you are interested in specific drugs, you have to look through the links on the right for detailed information.
Reasons not to take drugs
Side-effects, people, those darn-nasty-ugly side effects. The meds come with a price. As one of my psychiatrists said: “you’ve got to choose the best of two evils”. Either you suffer the illness or you suffer the side effects. Or you keep changing the meds to find the best solution. Which, with the sheer amount of drugs available, might take years. I kid you not! I am glad it took me about half a year to find a cocktail of meds that worked reasonably well.
So, let me mention some of those nasty, unwanted effects.
Weight gain. That is a biggy y’all (and NO pun intended!!). All drugs I take have this side effect – I have doubled in size and I am NOT kidding!!
Feeling not yourself. Yeah, a bit vague, but definitely NOT fun. Been there, done that. This usually passes after a while – which might be quite a while in some instances.
Feeling drugged. Which you are, I know. But going through life with a head made out of cotton wool, being a walking zombie? Not cool.
They don’t work. It is really practicing medicine, this is. Meaning, trial and error. Sometimes you have to go through a whole host of them to find the right combo that works.
They stop working. Nasty, nasty. Oh, so happy that you’ve found the right med(s) and then you notice it’s not effective anymore. Like my sleeping aids… can’t tell you how many different ones I have already had, I lost count a long time ago. The present ones (I am switching two different ones as that seems to work better) are getting less and less effective. Big sigh.
Developing even more side effects. This happened to me with Depakote. After nearly three years doing reasonably well on it, I started developing more and unpleasant side effects. Which means that at the right time in the near future I will switch to another drug.
Feeling good and thinking you don’t need the meds anymore.
Med compliance can be a problem amongst BD’s. It happens to the best of us. The desire to chuck all your pills in the toilet and ‘flush!’ they are gone. Unfortunately, the Disorder is not, only because you feel better. The pills aren’t either, cuz they float :).
It’s a bad idea to chuck ‘em. For one, because it is dangerous to come off this kind of meds cold turkey. Second, because once you find out you need ‘em again, it is quite possible they are not as effective anymore.
ALWAYS talk to your p-doc first before making any changes in your med schedule. I happen to be very vocal about my meds. If you are, you need a p-doc who can handle that. In any case, I encourage people to be assertive when it comes to managing their health, mental or otherwise. It’s our brain and body, if we don’t talk about what bothers us, no one is able to help us. Okay, I’ll come off my soap box now.